Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 25, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Feb 17, 2017, 4:16 PM PST for Kern County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 17, 2017, 4:16 PM PST (00:16 UTC)
- Expired
- Feb 17, 2017, 7:15 PM PST
- In force
- 3 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Kern County, CA
The radar
The Edwards AFB radar (KEYX), 40 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 17, 6:32 PM PST | FLASH FLOOD | 8 Wnw Randsburg, CA | KERN COUNTY ROADS REPORTS MUD AND FLOODING ALONG REDROCK RANDSBURG AND GARLOCK RD BETWEEN SR-14 AND US-395. ROADWAY CLOSED AT 720 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 136 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1800 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 468 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
988
WGUS56 KHNX 180016
FFWHNX
CAC029-180315-
/O.NEW.KHNX.FF.W.0025.170218T0016Z-170218T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
416 PM PST FRI FEB 17 2017
The National Weather Service in Hanford CA has issued a
* Flash Flood Warning for...
Eastern Kern County in central California...
* Until 715 PM PST
* At 414 PM PST, Doppler radar indicated heavy rain across the
warned area. Flash flooding is expected to begin shortly if not
already occurring.
* Some locations that will experience flooding include...
Ridgecrest, California City, Edwards AFB, China Lake Acres,
Randsburg, Inyokern, Boron, Government Peak, Indian Wells Canyon,
Laurel Mountain and North Edwards.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3482 11804 3520 11813 3579 11798 3580 11764
3571 11763 3569 11766 3568 11761 3565 11764
3483 11763
$$
DCH/ROWE2 follow-up statements
179
WGUS76 KHNX 180132
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
532 PM PST FRI FEB 17 2017
CAC029-180315-
/O.CON.KHNX.FF.W.0025.000000T0000Z-170218T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
532 PM PST FRI FEB 17 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PST FOR
EASTERN KERN COUNTY...
At 531 PM PST, Doppler radar and automated rain gauges indicated
that heavy rain was continuing over the area.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
Some locations that will experience flooding include...
Ridgecrest, California City, Edwards AFB, China Lake Acres,
Randsburg, Inyokern, Boron, Government Peak, Indian Wells Canyon,
Laurel Mountain and North Edwards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3482 11804 3520 11813 3579 11798 3580 11764
3571 11763 3569 11766 3568 11761 3565 11764
3483 11763
$$
DCH943
WGUS76 KHNX 180310
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
710 PM PST FRI FEB 17 2017
CAC029-180319-
/O.EXP.KHNX.FF.W.0025.000000T0000Z-170218T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
710 PM PST FRI FEB 17 2017
...THE FLASH FLOOD WARNING FOR EASTERN KERN COUNTY WILL EXPIRE AT 715
PM PST...
A new flash flood warning has been issued for portions of Kern
County. The threat of flooding still exists in the new warning.
LAT...LON 3482 11804 3520 11813 3579 11798 3580 11764
3571 11763 3569 11766 3568 11761 3565 11764
3483 11763
$$
RoweWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 3:43 PM PST, 33 minutes earlier.
Area forecast discussion, Feb 17, 3:43 PM PST, 33 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 343 PM PST Fri Feb 17 2017 .SYNOPSIS...Unsettled weather will continue across central California through at least the middle of next week. && .DISCUSSION... A storm system off the coast continues to affect central CA with rain, high elevation snow and high winds. Satellite images show a moisture band of high precipitable water stretching from the Channel Islands northward through the San Joaquin Valley. The heaviest rain is falling in the south facing slopes of the Tehachapi Mountains due strong south winds. The Vandenberg Sounding shows South wind at 60kt around 5kft and numerous reports of high winds have been reported especially towards the Tehachapi mountains and along the coastal mountains. Models prog the high wind potential decreasing during the evening. Heavy snow should continue over the Sierra with rising snow levels. No changes anticipated at the moment for the current watches and warnings. The moderate to heavy rain should continue over the Kern county mountains...especially the south facing slopes into the evening. Thunderstorms will be possible this afternoon into the early evening hours...especially along the west side of the San Joaquin Valley. Models prog the upper low pushing onshore tonight and over the SJV early Saturday morning...with scattered showers across the area Saturday into Sunday. Another upper low will approach the Pacific Northwest coastline Sunday night into Monday morning...bringing another round of widespread precipitation to central California Monday into Tuesday morning. Unsettled weather remains in the area through at least next Friday. There will be breaks in the weather during this time frame...we will continue to nail down timing over the weekend into early next week. The main concern of the forecast will be over the next 12 hours...with extremely strong winds and flash flooding especially over the mountains below 7000 feet. Please continue to maintain weather awareness today and stay safe. && .AVIATION...IFR conditions will prevail over the mountains due to precipitation, low ceilings and mountain obscurations. Local MVFR conditions can be expected in the Sierra foothills in episodes of heavy rain during the next 24 hours. Additionally, strong winds gusting over 35 knots will occur in the northern San Joaquin Valley and through and below the mountain passes of Kern County as well as the south end and west side of the San Joaquin Valley through 03z Saturday. VFR conditions can be expected elsewhere over the central California interior during the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is medium. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Flash Flood Watch through late tonight CAZ093>099. Wind Advisory until 7 PM PST this evening CAZ089>092. High Wind Warning until 7 PM PST this evening CAZ095. Winter Storm Warning until 4 AM PST Saturday ABOVE 7000 FEET FOR THE CAZ096-097. && public...MV avn/fw...DCH prev discussion...Riley synopsis...MV weather.gov/hanford
In the hours before
Local storm report, Feb 17, 12:09 PM PST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1209 PM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 AM NON-TSTM WND GST 3 SSE GRAPEVINE 34.90N 118.90W
02/17/2017 M97 MPH KERN CA MESONET
MESONET STATION GRAPEVINE PEAK /GVPC1/.
&&
WPLocal storm report, Feb 17, 12:41 PM PST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1241 PM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 PM NON-TSTM WND GST 3 SSE GRAPEVINE 34.90N 118.90W
02/17/2017 M108 MPH KERN CA MESONET
MESONET STATION GRAPEVINE PEAK /GVPC1/.
&&
WPLocal storm report, Feb 17, 1:28 PM PST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
128 PM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM DEBRIS FLOW 3 NW LEBEC 34.88N 118.90W
02/17/2017 KERN CA LAW ENFORCEMENT
REPORTED AT 34.882222 -118.900556. REPORTED
BY CHP AND TV MEDIA. ROCK SLIDE BLOCKING 3
LANES OF SB I-5. LARGE ROCK ALSO IN THE
ROAD.
&&
WPLocal storm report, Feb 17, 2:00 PM PST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
200 PM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 PM NON-TSTM WND GST 12 WNW MCKITTRICK 35.36N 119.82W
02/17/2017 M59 MPH KERN CA MESONET
MESONET STATION TWISSELMAN /TWMC1/.
&&
WPLocal storm report, Feb 17, 2:01 PM PST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
201 PM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM NON-TSTM WND GST 3 E AVENAL 36.03N 120.06W
02/17/2017 M58 MPH KINGS CA MESONET
MESONET STATION KETTLEMAN HILLS /KTLC1/.
&&
WPLocal storm report, Feb 17, 2:58 PM PST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
258 PM PST FRI FEB 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM DEBRIS FLOW 1 W FRAZIER PARK 34.82N 118.97W
02/17/2017 KERN CA LAW ENFORCEMENT
REPORTED AT 34.821249 -118.969707. MAJOR MUD
SLIDE REPORTED BY CHP AND MEDIA.
&&
WPThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 4:03 PM PST | Areal Flood Advisory | HNX | Kern | 3 hr |
| Feb 17, 4:22 PM PST | Areal Flood Advisory | HNX | Kern, Tulare | 3 hr |
| Feb 17, 5:08 PM PST | Areal Flood Advisory | HNX | Kern | 2 hr |
| Feb 17, 6:16 PM PST | Areal Flood Advisory | HNX | Kern | 59 min |
| Feb 17, 6:50 PM PST | Areal Flood Advisory | HNX | Kern | 3 hr |
| Feb 17, 7:03 PM PST | Flash Flood Warning | HNX | Kern | 2 hr |
| Feb 17, 9:20 PM PST | Areal Flood Advisory | HNX | Kern | 3 hr |
| Feb 18, 3:02 PM PST | Flood Watch | HNX | 3 days | |
| Feb 18, 3:30 PM PST | Winter Storm Watch | HNX | 13 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.